Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


medications and work out supplements
May 9, 2000

I wanted to say thank you first off all for such a great forum and all your time it takes to answer all our questions. THANKS. I am presently on a regimen of saquinivir/norvir/3tc/d4t and would like to use work out supplements that would contain ingredients such as MaHuang, L-Carnitine,Chromium Picolinate,Guarna Extract, Salicin complex. I've heard of this product called Hydroxycut containing these ingredients and how good it is for increasing energy (something I have very little of these days)I'm pretty sure from all I've read and heard that these ingredients will not cause any interaction with my medication however I wonder if there would be any additional or overbearing strain on liver or liver function with all these added ingredients. I would certainly respect you opinion on this. Thanks once again... I look forward to your answer.

HG

Response from Dr. Frascino

Hi HG,

I would hazard a guess that lack of energy is the most common complaint that all of us with HIV disease have. The potential causes are many. Common causes, such as anemia, should always be checked before resorting to any specific therapy. Certainly your dual protease inhibitor regimen does put a significant strain on your liver. Several of the supplements you mentioned also use the liver for metabolism. The one ingredient I would advise the most caution with is MaHuang, which contains ephedrine. Ephedrine is contraindicated in people with heart disease, hyperthyroidism, and high blood pressure. It can cause excitation, tremulousness, insomnia, nervousness, palpitations, rapid heart rate, cardiac arrhythmias, and dizziness. The side effect of feeling more energetic is probably not worth the risks posed by this agent.

Regarding the other components, you should have a blood chemistry test before starting the supplements and again a month later to see if any problems have arisen.

In conclusion, I would say that a regular balanced workout program and nutritionally balanced diet are highly recommended. Supplements can be helpful if you are truly deficient in certain vitamins or minerals, but in light of the numerous medications we all must take, I'm somewhat reluctant to add additional agents, unless there is a clear need and little to no risk.

Good luck.

RJF


Previous
Epstein-Barr, HIV and CFS
Next
Debilitating Fatigue - Joint/Muscle/Neurological Pain

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement